Alert archive / Alabama / River Flood Warnings in 2019

River Flood Warning 5, NWS Birmingham, AL

January 23, 20195 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Jan 23, 2019, 8:10 AM CST for 5 counties in Alabama. It took effect at Jan 24, 2019, 8:40 AM CST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 8:10 AM CST (14:10 UTC)
In effect from
Jan 24, 2019, 8:40 AM CST
Expired
Jan 25, 2019, 3:00 PM CST
In force
30 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 121.94 ft at Jan 24, 2019, 7:00 AM CST.

actionminormoderate11512012513001/2301/2401/2501/26
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 6:35 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 23, 6:35 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
635 AM CST Wed Jan 23 2019

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Currently, some light showers are across the northwest half of
Central Alabama thanks to some overrunning moisture. A warm front is
present to the south of the area along the Gulf Coast. There is a
large swath of mainly showers back to the west along the front from
AR, LA, to TX. A rain shield extends far behind the front as well.
Our airmass has some work to do over C AL before we can destabilize
today. We have dew points in the 40s across most of the CWA except
for lower 50s south of I-85. Off and on rain shower activity will
continue across the NW half of the area through this morning ahead
of the main line.

Latest guidance shows the main activity along the front to approach
the AL/MS state line toward midday (17-18z). As we head toward
midday in advance of this line, our SW zones will see increasing dew
points into the upper 50s to around 60 degrees and some barely
negative lifted index values along the front. Also, we do see some
marginal MU 0-1km cape values nearing 100j/kg. 0-6km bulk shear
values ahead of the front are ~60-65kts along with low level 0-1km
bulk shear values in the upper 30s. Better low level shear is closer
to the coast. We may have just enough instability and forcing along
the front to have a few damaging straight line winds. While I can't
rule out a weak isolated tornado in this area, the better chances
will be south of us. Thinking isolated straight line wind damage is
the main threat. The main time frame would be from around 11 AM to 6
PM. As the front moves into the southeast part of C AL (I-85
corridor and south area), model cape drops off dramatically. A few
strong winds can't be ruled out, but will still be keeping a look
out along the front just the same. The north half of the CWA will
mainly see just rain showers and isolated thunder. With that said,
gradient winds ahead of the front will be very gusty. We will be
issuing a wind advisory to start at 11z and end stair stepped from
west to east as the front moves through. We could still have some
gusts behind the front, but values are not expected to be as high
behind the front to reach advisory criteria.

As the system exits and much colder air moves in, we could see some
flurries in the mix. However, the guidance does not show much
moisture during the cold air arrival time frame so we are not
expecting any accumulations for now.

08

.LONG TERM...
Thursday through Wednesday.

The cold front has pushed east of our area by early Thursday. High
pressure builds in as the much colder air is advected into
Central AL. We'll see some clearing skies on Thursday, so we
could warm slightly during the day.

A deep trough digs in through most of the CONUS Friday through the
first half of next week. This will lead to overall colder than
normal temps with the NAEFs, GEFS, and ENS all highlighting temps
generally in the lower percentiles of climatology for this time
of year. Because of this, I've continued to lean more toward raw
model blends in temperatures vs. MOS blends.

A few impulses move through the larger scale trough with the first
being late Thursday night into early Friday morning. Guidance
continues to show this as a dry cold front for our area, however
forecast soundings in the north and northwestern counties show a
shallow saturated layer that could dip to the -5 to -7 degree range
for a few hours after midnight Thursday and before sunrise Friday.
As this takes place, an upper level impulse swings through, which
could provide just enough lift for a few scattered flurries. I do
not think this will have any accumulations with it and won't last
very long before the atmospheric column dries out.

The center of the surface high pressure moves over the Gulf States
Friday night into Saturday morning, leading to a mostly dry end of
the work-week and start to the weekend. Our next upper level wave
slides through late Saturday night into Sunday. This has trended
drier and drier with each run of the models for the past 3 days,
so confidence has increased that we likely won't see any precip
with this weekend system.

Guidance suggests another upper level shortwave swings through the
Central Plains and develops a surface low on Monday, which then
lifts northeastward, stretching a cold front down through the MS
River Valley that would slide through Central AL by Tuesday into
Wednesday. However, ensembles vary substantially on the evolution of
this shortwave and any corresponding cyclogenesis, so I've capped
PoPs at around 30% for Tuesday. If models continue to be in general
agreement with timing of the PoPs and cold air in subsequent runs,
we would begin trending up with these PoPs.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Regional radar currently shows showers developing along the Gulf
Coast inland into our western counties due to isentropic lifting
along a warm front displaced to our south. Rain showers will
increase throughout the day ahead of a cold front still to our
west. At this time only have the mention of VCTS for KMGM/KTOI as
the greatest instability resides in this area. Ceilings
progressively lower as the front approaches with IFR ceilings by
01-02Z. Gusty conditions are expected for all sites today as the
pressure gradient associated with the cold front tightens. Gusts
up to 30kts (isolated higher gusts are possible) can be expected.
Currently have the highest gusts between 16-18Z and continuing
throughout the afternoon and evening. Most of the shower activity
dissipates by 06-08Z.

07

&&

.FIRE WEATHER...

Winds will remain gusty for most of today. Widespread rainfall
and a few thunderstorms are possible this afternoon as the cold
front moves through the area. Cold and drier air will spread into
the area behind the front, but RH values remain above critical
values. Overall, there are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  32  46  26  39 / 100 100  10  10   0
Anniston    62  33  47  28  40 / 100 100  10  10   0
Birmingham  61  32  47  28  40 / 100  90   0  10   0
Tuscaloosa  62  32  49  28  43 / 100  80   0  10   0
Calera      62  33  48  29  42 / 100  90   0  10   0
Auburn      63  37  49  31  45 /  90 100  10   0   0
Montgomery  66  36  51  31  47 / 100 100  10  10   0
Troy        66  37  51  32  48 /  90 100  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 6 PM CST this evening for the following
counties: Autauga...Bibb...Blount...Calhoun...Cherokee...
Chilton...Coosa...Dallas...Etowah...Jefferson...Lowndes...
Marengo...Perry...Shelby...St. Clair...Talladega.

Wind Advisory until 10 PM CST this evening for the following
counties: Barbour...Bullock...Chambers...Clay...Cleburne...
Elmore...Lee...Macon...Montgomery...Pike...Randolph...Russell...
Tallapoosa.

Wind Advisory until 2 PM CST this afternoon for the following
counties: Fayette...Greene...Hale...Lamar...Marion...Pickens...
Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 23, 4:35 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
435 AM CST Wed Jan 23 2019

ALZ011>015-017>050-241345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
435 AM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe weather across portions of far
southwestern Central Alabama. The main threat will be isolated
damaging wind, but a brief tornado cannot be ruled out. This threat
will primarily be between 11 am and 6 pm.

Winds become gusty across Central AL later this morning through the
afternoon hours. Sustained winds of 15-25mph with gusts up to 40mph
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:19 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr
Jan 23, 8:10 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter37 hr
Jan 23, 8:17 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Jan 23, 10:57 AM CSTSpecial Weather StatementBMXMarengo48 min
Jan 23, 1:43 PM CSTAreal Flood AdvisoryBMXDallas, Hale, Marengo, Perry3 hr
Jan 23, 3:46 PM CSTAreal Flood AdvisoryBMXJefferson3 hr
Jan 23, 4:33 PM CSTAreal Flood AdvisoryBMXAutauga, Chilton, Clay, Coosa, Dallas, Lowndes and 2 more3 hr
Jan 23, 4:43 PM CSTRiver Flood WarningBMXJefferson11 hr
Jan 23, 4:48 PM CSTAreal Flood AdvisoryBMXBlount3 hr
Jan 23, 5:00 PM CSTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Shelby and 1 more6 hr
Jan 23, 5:48 PM CSTAreal Flood AdvisoryBMXClay, Coosa, Tallapoosa3 hr

Nearby

River Flood Warnings in Alabama, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.